Alert archive / California / Wind Advisories in 2017

Wind Advisory 62, NWS Los Angeles, CA

September 30, 2017

NWS Los Angeles, CA issued this wind advisory at Sep 30, 2017, 4:44 AM PDT. It took effect at Sep 30, 2017, 3:00 PM PDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Sep 30, 2017, 4:44 AM PDT (11:44 UTC)
In effect from
Sep 30, 2017, 3:00 PM PDT
Expired
Oct 1, 2017, 2:53 AM PDT
In force
12 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

570 
WWUS76 KLOX 301144
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
444 AM PDT Sat Sep 30 2017

...WIND ADVISORY IN EFFECT FOR THE SANTA BARBARA COUNTY MOUNTAINS
AND ADJACENT SOUTH COAST LATE THIS AFTERNOON THROUGH EARLY SUNDAY
MORNING...

.Gusty sundowner northwest to north winds will develop late this 
afternoon. The strongest winds should occur between Refugio and 
Gaviota late this afternoon and evening. Winds will then shift to 
the north to northeast across the hills of Montecito.

CAZ039-052-301945-
/O.NEW.KLOX.WI.Y.0062.170930T2200Z-171001T1000Z/
Santa Barbara County South Coast-Santa Barbara County Mountains-
Including the cities of Santa Barbara, Montecito, Carpinteria, 
San Marcos Pass, San Rafael Wilderness Area, 
and Dick Smith Wilderness Area
444 AM PDT Sat Sep 30 2017

...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 3 AM PDT
SUNDAY...

The National Weather Service in Los Angeles/Oxnard has issued a
Wind Advisory, which is in effect from 3 PM this afternoon to
3 AM PDT Sunday. 

* WINDS and TIMING...Gusty northwest to north winds will develop
  across the western portion of the Santa Barbara South Coast
  including the western portion of the Santa Ynez Mountains. Winds
  will be between 15 and 30 mph with gusts between 35 and 45 mph.
  Winds will be strongest in the mountains. Winds will begin to 
  diminish some early Sunday morning. 

* IMPACTS...Cross winds can make driving difficult, especially 
  for drivers of high profile vehicles and vehicles towing 
  trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

Kaplan
3 follow-up statements
255 
WWUS76 KLOX 301959
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
1259 PM PDT Sat Sep 30 2017

...WIND ADVISORY IN EFFECT FOR THE SANTA BARBARA COUNTY MOUNTAINS
AND ADJACENT SOUTH COAST LATE THIS AFTERNOON THROUGH EARLY SUNDAY
MORNING...

.Gusty sundowner winds will develop late this afternoon. The 
strongest winds should occur between Refugio and Gaviota late this
afternoon and evening. Winds will then shift to the north to 
northeast across the hills of Montecito.

CAZ039-052-010500-
/O.CON.KLOX.WI.Y.0062.170930T2200Z-171001T1000Z/
Santa Barbara County South Coast-Santa Barbara County Mountains-
Including the cities of Santa Barbara, Montecito, Carpinteria, 
San Marcos Pass, San Rafael Wilderness Area, 
and Dick Smith Wilderness Area
1259 PM PDT Sat Sep 30 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT SUNDAY...

* WINDS and TIMING...Gusty northwest to north winds will develop
  across the western portion of the Santa Barbara South Coast
  including the western portion of the Santa Ynez Mountains. Winds
  will be between 15 and 30 mph with gusts between 35 and 45 mph.
  Winds will be strongest in the Santa Ynez mountains as well as
  coastal areas near Gaviota and Refugio. Winds will begin to 
  diminish some early Sunday morning.
  
* IMPACTS...Cross winds can make driving difficult, especially for
  drivers of high profile vehicles and vehicles towing trailers.
  The gusty winds are expected to impact Highways 101 and 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

Gomberg
150 
WWUS76 KLOX 010305
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
805 PM PDT Sat Sep 30 2017

...WIND ADVISORY IN EFFECT FOR THE MOUNTAINS OF SANTA BARBARA...
VENTURA...AND LOS ANGELES COUNTIES...AND ADJACENT SOUTH COAST 
TONIGHT THROUGH EARLY SUNDAY MORNING...

.Gusty northwest to north winds will affect the mountains and
Santa Barbara South Coast through early Sunday morning. The
strongest winds will occur in the mountains and Santa Barbara
south coast...especially the Interstate 5 corridor and Santa
Ynez mountains. 

CAZ053-054-011115-
/O.EXB.KLOX.WI.Y.0062.171001T0500Z-171001T1700Z/
Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Lockwood Valley, Mount Pinos, Acton, 
Mount Wilson, and Sandberg
805 PM PDT Sat Sep 30 2017

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 10 AM PDT
SUNDAY...

The National Weather Service in Los Angeles/Oxnard has issued a
Wind Advisory, which is in effect from 10 PM this evening to
10 AM PDT Sunday. 

* WINDS and TIMING...Areas of northwest to north winds 20 to 30
  mph with gusts to 45 mph...strongest through Interstate 5
  corridor. 

* IMPACTS...Cross winds can make driving difficult, especially for
  drivers of high profile vehicles and vehicles towing trailers.
  The gusty winds are expected to impact Highways 5. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

CAZ039-052-011000-
/O.CON.KLOX.WI.Y.0062.000000T0000Z-171001T1000Z/
Santa Barbara County South Coast-Santa Barbara County Mountains-
Including the cities of Santa Barbara, Montecito, Carpinteria, 
San Marcos Pass, San Rafael Wilderness Area, 
and Dick Smith Wilderness Area
805 PM PDT Sat Sep 30 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT SUNDAY...

* WINDS and TIMING...Gusty northwest to north winds will continue
  across the Santa Barbara South Coast including the western
  portion of the Santa Ynez Mountains. Winds will be between 15
  and 30 mph with gusts between 35 and 45 mph...except isolated
  gusts to 50 mph near Refugio Hills. Winds will be strongest in 
  the Santa Ynez mountains as well as coastal areas near Gaviota 
  and Refugio. Winds will begin to diminish some early Sunday 
  morning. 

* IMPACTS...Cross winds can make driving difficult, especially 
  for drivers of high profile vehicles and vehicles towing 
  trailers. The gusty winds are expected to impact Highways 101 
  and 154. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

Gomberg/Hall
148 
WWUS76 KLOX 010953
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
253 AM PDT Sun Oct 1 2017

CAZ053-054-011100-
/O.CAN.KLOX.WI.Y.0062.000000T0000Z-171001T1700Z/
Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Lockwood Valley, Mount Pinos, Acton, 
Mount Wilson, and Sandberg
253 AM PDT Sun Oct 1 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Los Angeles/Oxnard has cancelled
the Wind Advisory. 

Winds across the Los Angeles and Ventura County Mountains have
remained well under wind advisory thresholds. There will be 
isolated gusts between 45 and 50 mph around Whitaker Peak this 
morning. Therefore the wind advisory has been cancelled. 

$$

CAZ039-052-011100-
/O.CAN.KLOX.WI.Y.0062.000000T0000Z-171001T1000Z/
Santa Barbara County South Coast-Santa Barbara County Mountains-
Including the cities of Santa Barbara, Montecito, Carpinteria, 
San Marcos Pass, San Rafael Wilderness Area, 
and Dick Smith Wilderness Area
253 AM PDT Sun Oct 1 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Los Angeles/Oxnard has cancelled
the Wind Advisory. 

Winds have diminished across the Santa Barbara South Coast and
adjacent Santa Ynez Mountains this morning. Therefore, the wind
advisory has been cancelled.

$$

ASR/CK

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Sep 30, 4:13 AM PDT, 31 minutes earlier.

Area forecast discussion, Sep 30, 4:13 AM PDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
413 AM PDT Sat Sep 30 2017

.SYNOPSIS...
A trough of low pressure off the Canadian Coast will dig south
into the Great Basin through early next week. A cooling trend is
expected through early next week as onshore flow strengthens and
the marine layer deepens. Periods of gusty winds are possible
through early next week across the mountains and desert, maybe
spilling over into the coastal and valley areas at times. A warmup
should occur at the end of the week.

&&

.SHORT TERM...(TDY-MON)

Latest fog product indicated low clouds across portions of the
Central Coast all the way into to the Santa Ynez Valley. Some
patchy dense fog with the stratus. Low clouds could linger across
the immediate coastal areas from Morro Bay to near Pt. Conception.
For areas S of Point Conception skies were mostly clear, except
for a band of stratus moving north from Orange County Coast now
entering the southern portion of the LA County Coast. The marine
layer remains fairly shallow around 500 ft, so some patchy dense
fog will be an issue. Long Beach was starting to see some patchy
dense fog this morning. The low clouds should continue to move
north into a good portion of the L.A. Basin but should remain
mostly sunny across Ventura County and the Santa Barbara South
Coast. Low clouds should scour out by mid or late this morning.
Onshore gradients expected to strengthen some today. A decent NW
gradient will set up between SMX-SBA this afternoon. A moderate
Sundowner wind event will develop with strongest NW to N winds
below passes and canyons from Gaviota to Refugio areas. A low-end
wind advisory will be issued shortly valid this afternoon for the
Santa Barbara South Coast and adjacent Santa Ynez Mountains. The
winds will start to shift out of the NE affecting Montecito later
this evening, but should not be as strong. Smoke from the Rucker
fire should affect areas to the southwest and southeast around
Lompoc through Sunday. Northwest winds will persist for much of
today, then begin to shift out of the northeast later this evening
into Sunday morning.

Synoptically, A 593 DM high will be parked off the west coast
while a trough on the east peripheral will continue to dig
further south into the western states through this weekend. A
modest cooling trend is expected today, with more significant
cooling for the region through Monday. The Santa Barbara South
Coast could see similar temps as yesterday or a few degrees of
cooling due to the Sundowner. Sub Advisory level NW winds will
affect the Central Coast this afternoon and early evening and
gusty NW to N winds should also affect the I-5 Corridor late this
afternoon through the the the overnight hours.

For Sunday and Monday, Strong GALE force winds across the outer
waters will help to cause a stronger eddy to develop across the
SoCal Bight. Low clouds are expected to deepen across LA/VTU and
SBA South Coast and adjacent valleys, while most areas N of Point
Conception will remain fairly clear under NW flow. High temps will
be around normal or slightly cooler by Sunday for most areas.
There will be additional cooling expected on Monday. High temps
expected to remain in the 70s in most valleys by Monday and lower
80s for the Antelope Valley. Skies will remain partly to mostly
cloudy for areas S of Point Conception.

.LONG TERM...(TUE-FRI)

Both the GFS and ECMWF models are in somewhat of agreement
Tuesday as the upper low becomes positive tilted and swings an
upper disturbance across Central California. the GFS swings the
upper low well out over the water where it becomes cutoff
Wednesday through Thu. While the Euro takes the cutoff low and
quickly weakens as it fills in over Nevada Wed/Thu. At this point,
not much moisture to tap into this. At the least, a cool pattern
will continue through Wed and some drizzle for inland foothill
communities cant be ruled out with cyclonic flow aloft for LA/VTU
counties. Some warming expected late next week as the upper
trough axis moves well to the east and high pressure begins to
build in. Offshore winds do not look as strong as earlier model
runs were advertising. Would expect some offshore flow across the
usual offshore affected passes and canyons for LA/VTU Counties by
next Wed or Thu morning but looks like should remain just under
wind advisory thresholds. Also, a return of Sundowner Winds by
Wed afternoon is likely.

&&

.AVIATION...30/1115Z.

At 08Z, the marine layer was 1300 feet deep at KLAX. The top of
the inversion was around 2500 feet with a temperature of 25C.

Low clouds and fog were widespread on the Central Coast and the
Santa Ynez Valley, and across coastal sections of L.A. County.
Conds were mostly IFR to LIFR. Expect skies to clear by mid to
late morning, then VFR conds are expected. For tonight, expect
widespread low clouds in coastal areas of L.A. and VTU Counties,
with mostly IFR conds expected. There could be some patchy low
clouds with IFR conds on the Central Coast.

KLAX...Moderate confidence in the 12Z TAF. There is a 20-30%
chance that skies will remain clear this morning, with clouds
staying south and east of the airport. There is a 20-30%
chance that cigs tonight will not arrive until as late at 12Z.

KBUR...High confidence in the 12Z TAF with VFR conditions
expected through the period.

&&

.MARINE...30/300 AM.

Areas of dense fog will affect the waters this morning.

Fairly high confidence that SCA winds in the northern two thirds
of the outer waters will increase to Gale force this afternoon,
and persist through late Sun night, with SCA conds likely
continuing through Tue.

Across the southern outer waters, good confidence that SCA conds
will continue through late Sun night, then there may be a bit of a
break in the winds, with SCA conds likely again during the
afternoon and evening hours Mon and Tue. There is a 20-30% chance
of Gale force conditions during the late afternoon through late
night hours today and Sunday

Across the northern inner waters and the SBA Channel (at least
western portions of the channel), good confidence in SCA conds
this afternoon through late tonight, and likely again Sunday
afternoon into Sun night. SCA winds are then not expected across
the SBA Channel beyond Sun night, but are likely again across
the northern inner waters Mon afternoon and evening.

Steep short-period seas will likely affect all waters this
afternoon through Monday.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory in effect from 3 PM this afternoon to 3 AM PDT
      Sunday for zones 39-52. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 3 AM PDT Sunday for
      zones 645-650. (See LAXMWWLOX).
     Small Craft Advisory in effect until 3 PM PDT this afternoon
      for zones 670-673. (See LAXMWWLOX).
     Gale Warning in effect from 3 PM this afternoon to 3 AM PDT
      Monday for zones 670-673. (See LAXMWWLOX).
     Small Craft Advisory in effect until 3 AM PDT Monday for zone
      676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK...(MON-FRI)
No significant hazards expected.

&&

PUBLIC...Kaplan
AVIATION...DB
MARINE...DB
SYNOPSIS...Hall

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 3:17 AM PDTGale WarningLOX65 hr

Nearby

Wind Advisories in California, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.